Alert archive / South Carolina / Small Craft Advisories in 2012

Small Craft Advisory 24, NWS Wilmington, NC

March 31, 2012

NWS Wilmington, NC issued this small craft advisory at Mar 31, 2012, 1:59 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2012, 1:59 PM EDT (17:59 UTC)
Expired
Mar 31, 2012, 6:00 PM EDT
In force
4 hr
Issued by
NWS Wilmington, NC

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WHUS72 KILM 311759
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
159 PM EDT SAT MAR 31 2012

AMZ250-252-312200-
/O.NEW.KILM.SC.Y.0024.120331T1800Z-120331T2200Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
159 PM EDT SAT MAR 31 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING.

* WINDS AND SEAS...SOUTHWEST WINDS 15 TO 25 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Mar 31, 10:23 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 31, 10:23 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1023 AM EDT SAT MAR 31 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA AS A COLD FRONT
APPROACHES TODAY. THIS FRONT WILL MOVE OFF THE COAST TONIGHT. DRY
WEATHER IS EXPECTED SUNDAY AND MONDAY AS HIGH PRESSURE PASSES
ACROSS THE REGION. UNSETTLED CONDITIONS WILL RETURN BY THE MIDDLE
OF NEXT WEEK AS A LOW PRESSURE SYSTEM APPROACHES THE EASTERN
CAROLINAS. COOLER AND DRIER HIGH PRESSURE WILL BUILD IN LATER IN
THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM SATURDAY...A LOOK AT RADAR TREND AND LATEST
GUIDANCE SHOW LITTLE DOUBT THAT ALL OF THE CWA WILL EXPERIENCE
RAINFALL TO A GREATER OR LESSER EXTENT...SO HAVE RAISED POPS TO
100% TODAY. QPF TOTALS STILL LOOK TO BE MODEST THOUGH AND HAVE
SHAVED OF ABOUT A TENTH OF AN INCH FROM THE EVENT TOTALS. UNLESS IN
THE PATH OF A PARTICULARLY HEAVY SHOWER OR THUNDERSTORM...LOOKS
LIKE EVENT TOTALS WILL REMAIN UNDER A QUARTER OF AN INCH. NOT MUCH
THUNDER AT THIS POINT...JUST ISOLATED STRIKES FOR THE REMAINDER OF
THIS MORNING. PREVIOUS DISCUSSION FOLLOWS:

APPROACHING UPPER TROUGH AND ATTENDANT COLD FRONT WILL IMPACT THE
FORECAST AREA TODAY. VAPOR ANIMATIONS SHOW SEVERAL UPSTREAM
CONVECTIVELY INDUCED PERTURBATIONS ALOFT ACROSS THE NORTHERN GULF
OF MEXICO CAUGHT IN THE WARM SECTOR FLOW OF THE APPROACHING
SYSTEM. THE FIRST OF THESE MOVING TOWARD CAE WAS SETTING OFF
SCATTERED SHOWERS ACROSS THE WESTERN AND CENTRAL CAROLINAS EARLY
THIS MORNING.

CONVECTION WILL INCREASE LATER THIS MORNING AS THE SECOND STRONGER
IMPULSE ALOFT MOVES INTO THE SC INTERIOR. THIS MAY INDUCE A LOOSELY
ORGANIZED LINE OF CONVECTION MARCHING TOWARD THE COAST BY 2-3 PM.
SECOND IMPULSE IS MORE IN SYNC WITH HEATING AND ANY BREAKS IN THE
CLOUDS COULD QUICKLY BOOST CAPES TO 2000 J/KG2. STORM MOTION AT 30
KNOTS AND EFFECTIVE BULK SHEAR VECTORS NEAR 30 KT COULD GENERATE
PERSISTENT STRONG STORMS IN POCKETS OF HEATING OR ENHANCED AREAS
OF LOW LEVEL CONVERGENCE...SERVING UP A LOW-END WIND THREAT.

THIRD IMPULSE MAY SUSTAIN ISOLATED CONVECTION INTO EARLY EVENING
OVER THE FORECAST AREA...BUT IT WILL BE FIGHTING INCREASED DRYING
AND DIURNAL COOLING. HENCE POP VALUES WILL TAPER OFF OVERNIGHT WITH
THE COLD FRONT CLEARING SOUTH OF OUR ZONES BY SUNRISE SUNDAY.

CLOUDS WILL KEEP TEMPS LOCKED PRIMARILY IN THE 70S TODAY AS WE
START OUT IN THE 60S THIS MORNING IN MILD SW FLOW. LATE NIGHT
COOLING ON NORTH WINDS FOLLOWING FRONTAL PASSAGE...SHOULD BRING
MIN TEMPS BY DAYBREAK SUNDAY TO 50-60 DEGREES...MILDEST GEORGETOWN
COAST AND COOLEST ACROSS OUR NORTHERN INTERIOR ZONES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM SATURDAY...WEAK HIGH PRESSURE OVERHEAD SUNDAY WILL
SHIFT OFF SHORE BY SUN NIGHT AS ANOTHER SHORTWAVE MOVES DOWN IN
THE THE NORTHWEST FLOW ALOFT. ANY LINGERING CLOUDS EARLY SUNDAY
MORNING SHOULD GIVE WAY TO PLENTY OF SUNSHINE THROUGH THE DAY AS
COOLER AND DRIER AIR ADVECTS INTO AREA. PCP WATER VALUES DROP TO
AROUND A HALF INCH SUNDAY AFTERNOON. TEMPS ON SUNDAY WILL BE
RUNNING CLOSER TO NORMAL...70 TO 75 MOST PLACES.

AS SFC HIGH SHIFTS OFF SHORE A RETURN FLOW SETS UP SUN NIGHT INTO
MON. THIS WILL ALLOW MOISTURE TO REBOUND SLIGHTLY IN THE LOWER
LEVELS BUT THE NW FLOW IN THE MID LEVELS CONTINUES AS RIDGE
BECOMES MORE AMPLIFIED TO THE WEST OF OUR AREA UP THE MISSISSIPPI
VALLEY. A NORTHERN STREAM SYSTEM WILL BRUSH BY TO OUR NORTH
PUSHING A WEAK AND RELATIVELY DRY BACK DOOR COLD FRONT THROUGH
LATE MONDAY. THIS WILL VEER THE SFC WINDS BACK TO THE NORTH AND
THEN EAST AS WEAK HIGH PRESSURE BUILDS IN FROM THE NORTH MON NIGHT
INTO EARLY TUESDAY. THIS SHOULD HAVE LITTLE EFFECT ON AREA OTHER
THAN SOME CLOUDS AS ALL UPPER LEVEL SUPPORT WILL RIDE NORTH OF
AREA AND RIDGE BUILDS OVER LOCAL AREA. PUT SLIGHT CHC OF PCP FOR
MON NIGHT WITH THIS BOUNDARY MOVING SOUTH INTO AREA.

AS H5 RIDGE SHIFTS EAST CLOSER OVERHEAD THROUGH MONDAY WINDS IN
THE LOW TO MID LEVELS WILL HAVE A MORE WESTERLY DOWNSLOPE
COMPONENT. AT THE SAME TIME H5 HEIGHTS WILL BE RISING. 850 TEMPS
REACH AROUND 14 C MON. THIS WILL LEAD TO WARM TEMPS FOR MONDAY.
EXPECT READINGS IN THE MID 80S TO UPPER 80S INLAND AND CLOSER TO
80 ALONG THE COAST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 AM SATURDAY...MID TO UPPER RIDGE SHIFTING OVERHEAD
TUES THROUGH EARLY THURS BUT IT BECOMES DAMPENED OUT AS NORTHERN
STREAM SHORTWAVE RIDES THROUGH TO THE NORTH. A FAIRLY MESSY
PRESSURE PATTERN WILL EXIST AT THE SURFACE THROUGH MID WEEK. A
LINGERING BOUNDARY OVER OR JUST SOUTH EARLY TUES WILL GET PUSHED
BACK NORTH AS RETURN FLOW SETS UP THROUGH TUES. THIS WILL CREATE
SOME ISENTROPIC LIFT AND CHC OF SHWRS. THEN ANOTHER COLD FRONT
TRIES TO MOVE IN FROM THE NORTH BUT THE SYSTEM WEAKENS AS IT COMES
UP AGAINST RIDGE IN PLACE ALOFT. MAY PRODUCE AN UNSETTLED PERIOD
FOR MID WEEK WITH QUITE A FEW CLOUDS AROUND AND LOW END CHC OF
PCP. EVENTUALLY A SHORTWAVE WILL DIG DOWN PUSHING A COLD FRONT
THROUGH BY FRIDAY WITH COOLER AND DRIER HIGH PRESSURE BUILDING IN
BEHIND IT. TEMPS RUNNING ABOVE NORMAL THROUGH THE PERIOD WILL GET
KNOCKED BACK DOWN TOWARD CLIMO BY THE WEEKEND IN DEEP COOL AND DRY
NW FLOW.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
AS OF 12Z...EXPECT TWO ROUNDS OF CONVECTION TODAY. CONSISTENT WITH
LATEST RADAR TRENDS THE HEAVIEST PRECIPITATION WITH THE ONGOING
ROUND SHOULD AFFECT THE FLO/LBT TERMINALS THROUGH 13-14Z...WITH
TEMPO IFR LIKELY. THE BEST POTENTIAL FOR HEAVIER SHOWERS WILL
SHIFT TO THE COASTAL TERMINALS LATER THIS MORNING. EXPECT MVFR
CONDITIONS TO EVENTUALLY DEVELOP AT ALL TERMINALS THIS MORNING
WITH TEMPO IFR MOST LIKELY WITH THE HEAVIER SHOWERS. THUNDERSTORMS
WILL BE POSSIBLE AT THE FLO/LBT TERMINALS THIS MORNING...AND THE
COASTAL TERMINALS BY 16-18Z. WITH THE ISOLATED NATURE OF THE
ACTIVITY WILL NOT INCLUDE IN TAFS AND AMEND AS NECESSARY. BY 18Z
EXPECT IMPROVEMENT AT FLO/LBT AS THE BEST MOISTURE SHIFTS EAST...WITH
IMPROVEMENT AT THE COASTAL TERMINALS OCCURRING BY MID-AFTERNOON.

AS THE COLD FRONT APPROACHES EXPECT A SECOND ROUND OF CONVECTION
THIS EVENING...BUT ACTIVITY COULD BE TEMPERED BY MORE STABLE CONDITIONS
LEFT BEHIND BY THE FIRST ROUND OF CONVECTION AND TIME OF DAY. AHEAD
OF THE FRONT THERE WILL BE WINDOW OF OPPORTUNITY FOR BR DEVELOPMENT
GIVEN LIGHT WINDS AND MOIST SOILS. POST-FRONTAL IFR/LOW VFR CEILINGS
APPEAR LIKELY.

EXTENDED OUTLOOK...BECOMING VFR SUNDAY MORNING. LOW CONFIDENCE
SHOWERS/ISOLATED THUNDERSTORM MONDAY AND TUESDAY. SCATTERED
CONVECTION POSSIBLE WEDNESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM SATURDAY...NO CHANGES NEEDED TO CURRENT FORECAST.
CAUTIONARY STATEMENTS REMAIN IN EFFECT THIS MORNING ACROSS THE
NC WATERS AS WINDS INCREASE TO 20 KNOTS AHEAD OF AN APPROACHING
COLD FRONT. SEAS AROUND 4 FEET OFFSHORE WILL INCREASE TO AROUND 5
FEET BY THE MID MORNING. ACROSS THE SOUTH CAROLINA WATERS 2-4 FOOT
SEAS AND 15-20 KNOT WINDS WILL BE MORE COMMON AND ALTHOUGH
BUMPY...DOES NOT CONSTITUTE A CAUTIONARY STATEMENT AT THIS TIME. S
WIND-DRIVEN WAVES WILL COMPRISE THE BULK OF WAVE ENERGY THROUGH
THIS EVENING AHEAD OF THE COLD FRONT. WINDS WILL SHIFT TO NORTH
AFTER MIDNIGHT N COAST...SWEEPING SOUTHWARD PAST WINYAH BAY AND
THE GEORGETOWN COAST BY DAYBREAK SUNDAY. A FEW STRONG TSTMS ARE
POSSIBLE ON THE WATERS...ESPECIALLY THIS AFTERNOON AND THIS
EVENING AS THE FRONT NEARS. MARINERS SHOULD CONSULT RADAR BEFORE
HEADING OUT AND MAKE SURE ALL PASSENGERS HAVE LIFE JACKETS.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM SATURDAY...GRADIENT RELAXES THROUGH SUNDAY AS WINDS
CONTINUE TO VEER AROUND FROM THE NE BECOMING SOUTHERLY BY EVENING
BUT REMAINING 10 KTS OR LESS. THIS WILL ALLOW SEAS TO DECREASE
DOWN TO 2 TO 3 FT. AS WEAK HIGH PRESSURE BEHIND FRONT MOVES OFF
SHORE ON SUNDAY...WINDS VEER AROUND WITH SOUTHERLY RETURN FLOW BUT
ANOTHER WEAK FRONT MAY MOVE DOWN INTO THE WATERS BY MONDAY
SHIFTING WINDS ONCE AGAIN TO THE NE AND THEN EAST BY MON NIGHT.
WILL DIMINISH FROM 2 TO 4 FT EARLY SUNDAY TO 3 FT OR LESS THROUGH
REMAINDER OF PERIOD.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 300 AM SATURDAY...GRADIENT INCREASES LATE TUES
WITH INCREASING RETURN FLOW BETWEEN HIGH PRESSURE OFF SHORE AND
ANOTHER NORTHERN STREAM COLD FRONT MOVING DOWN FROM THE NORTHWEST.
THIS FRONT SHOULD MAKE IT INTO THE WATERS ON WED WITH WINDS
VEERING AROUND TO THE W-NW AND THEN AROUND TO THE NE BY WED NIGHT.
SEAS SHOULD REACH 3 TO 5 FT BY TUES NIGHT INTO WED AHEAD OF COLD
FRONT IN SW FLOW AROUND 15 KTS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...MJC/REK
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MRR
MARINE...MJC/REK/RGZ
Hazardous weather outlook, Mar 31, 3:41 AM EDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
341 AM EDT SAT MAR 31 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-010745-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
341 AM EDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY AHEAD OF AN APPROACHING
COLD FRONT. THE MAIN THREAT WILL BE STRONG WIND GUSTS IN AND NEAR
THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-010745-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
341 AM EDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-010745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
341 AM EDT SAT MAR 31 2012

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 10:21 AM EDTSpecial Marine WarningILM39 min
Mar 31, 4:54 PM EDTSpecial Weather StatementILMHorry66 min

Nearby

Small Craft Advisories in South Carolina, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.